MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: secretary.Device evaluation begun but not yet complete.This report is being submitted as a part of a remediation effort regarding difficult deployment of retracta embolization coils.Upon review of this complaint due to an ous regulatory inquiry, it was determined the initial reportability assessment was incorrect.Further investigation is being conducted and a final report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported a female patient required retracta detachable embolization coils for an internal iliac aneurysm embolization procedure.Ten additional retracta coils were deployed successfully.Then, the complaint coil was positioned correctly, but would not deploy.This occurred with two devices.The coil was removed and the procedure was completed.Reported under patient identifier (b)(6) ¿ lot#6012506 (this report).Reported under patient identifier (b)(6) ¿ lot#7322905.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6)2018 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-7-8] from lot number 6012506.On (b)(6)2018, during a procedure, the coil would not deploy in the patient.A cordis catheter of 5fr lumen.038¿ was used during the procedure.The coil was correctly positioned in the patient, but would not deploy.Ten previous retracta coils were successfully placed in the patient.The device was removed from the patient and the procedure was completed with no other devices.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One competitor 5fr catheter labeled as.038¿ inner diameter with a retracta delivery wire in the proximal end was returned to cook for evaluation.Upon visual inspection, the distal end of the delivery wire was noted to be severely elongated.There was no coil connected to the distal end of the delivery wire.Two luer-lock adapters were attached to the catheter with biomatter present throughout the device.No other surface damage was noted.An attempt to advance and retrieve the delivery wire through the catheter and cannula was unsuccessful.The delivery wire was not able to be removed without catheter destruction.The distal end of the delivery wire was wrapped around the catheter.Destructive testing revealed that there were no coils in the catheter at all.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (6012506) and the related delivery wire subassembly lot revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no non-conformances, and no additional events from the same lot, cook has concluded that there is no evidence that nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿retractatm detachable embolization coils¿ [t_mwcer_rev5], provides the following information to the user related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: ¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: ¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." ¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a definitive root cause for this event has been traced to component failure without a deficiency in manufacturing/device design.Because the device was returned without a coil, it is possible it was deployed in the patient.If the torque device provided with the retracta system was not secured on the delivery wire, the coil may not have been able to deploy.It is also possible that the patient had tortuous anatomy.Without additional information, this cannot be confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11127117
Report Number1820334-2021-00029
Device Sequence Number16304220
Product Code KRD
UDI-Device Identifier10827002341897
UDI-Public(01)10827002341897(17)200812(10)6012506
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/12/2020
Device Model NumberN/A
Device Catalogue NumberMWCER-35-7-8
Device Lot Number6012506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2018
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer01/11/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date01/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
10 ADDITIONAL RETRACTA EMBOLIZATION COILS; CORDIS CATHETER 5FR LUMEN .038